Utah, 2015

Flash Flooding and Heavy Rain in Utah, June 6 to 7, 2015

June 6 to 7, 2015 · NWS GJT · 3 events in 2 counties and zones

Thunderstorms produced moderate to heavy rainfall from the Bookcliffs in eastern Utah southward into San Juan County. The rainfall allowed washes to run, which resulted in flooding of roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms produced moderate to heavy rainfall from the Bookcliffs in eastern Utah southward into San Juan County. The rainfall allowed washes to run, which resulted in flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 9:21 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 5, 9:21 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1021 PM MDT FRI JUN 5 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 322 PM MDT FRI JUN 5 2015

LITTLE CHANGE TO FORECAST THINKING AS MOISTURE CONTINUES STREAMING
UP FROM THE SOUTH THANKS TO TS ANDRES AND THE CLOSED LOW OVER SRN
CALIFORNIA. A SHORTWAVE IS CURRENTLY MOVING OVERHEAD AND IS THE
FOCUS FOR SHOWERS AND STORMS THIS AFTERNOON WITH SOME HEAVY
RAIN...GUSTY WINDS...AND SOME SMALL HAIL POSSIBLE UNDER THE
STRONGER CELLS. WITH GOOD UPPER LEVEL SUPPORT THIS AFTERNOON...CANNOT
RULE OUT AN ISOLATED SEVERE CELL POPPING UP. HRRR AND RAP SHOW
AREAS SOUTH FAVORED FOR PRECIP TODAY SHIFTING NORTHWARD AS THE DAY
PROGRESSES WHICH LOOKS TO BE WORKING VERY WELL ATTM.

OVERNIGHT...A SLIGHT DOWNTICK IN PRECIP IS POSSIBLE BEFORE
PICKING UP AGAIN SHORTLY AFTER DAYBREAK SATURDAY. MODELS CONTINUE
TO SHOW SATURDAY BEING THE WETTEST DAY WITH PLENTY MORE PRECIP
EXPECTED ACROSS THE REGION. THERE APPEARS TO BE A WEAK EMBEDDED
WAVE THAT WILL PASS TO FROM SOUTH TO NORTH ON SAT WHICH ALSO WILL
HELP ENHANCE THE CONVECTIVE ACTIVITY. TO THIS END...A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR SERN UT AND SRN CO DUE TO STREAMS AND
CREEKS RUNNING HIGH DUE TO RECENT SNOWMELT AND THIS INCREASED
PRECIP. THE FLASH FLOOD WATCH FOR THE WEST SALT CREEK LANDSLIDE
ALSO CONTINUES IN MESA COUNTY.

BY SATURDAY EVENING ACTIVITY WILL BEGIN TO WANE. THE WAVE THAT
WILL PASS DURING THE AFTERNOON WILL EXIT TO THE NORTH BY EARLY IN
THE EVENING...AND ANY ADDITIONAL EFFECTS FROM DAYTIME HEATING WILL
END. THIS DOWN TURN WILL BECOME MORE PRONOUNCED LATE SAT NIGHT AS
THE AREA SEES THE FIRST HINT OF A DRY SLOT MOVING IN FROM THE
SOUTHWEST. HOWEVER EXPECT SOME SHOWERS TO CONTINUE OVERNIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 322 PM MDT FRI JUN 5 2015

THE DRY SLOT WILL CONTINUE TO WORK ACROSS THE AREA ON SUNDAY.
HOWEVER THERE WILL BE AMPLE LINGERING MOISTURE FOR SOME SHOWERS
AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON. WHILE ACTIVITY
WILL BE LESS THAT WHAT WAS SEEN ON SATURDAY...BRIEF HEAVY RAIN MAY
STILL BE POSSIBLE WITH SOME STORMS.

BETTER DRYING WILL DEVELOP ON MONDAY AS THE WESTERN DISTURBANCE
SHEARS APART. HOWEVER ENOUGH MOISTURE WILL LINGER FOR A FEW MOUNTAIN
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON...MAINLY MOUNTAINS.
TUESDAY PROMISES TO BE THE DRIEST DAY AS HIGH PRESSURE DOMINATES.

THEN WITH THE DETAILS STILL UNCERTAIN...A SOUTHWEST FLOW WILL
DEVELOP ON WED AHEAD OF THEN NEXT SOUTHERN LOW PRESSURE TROUGH.
MOISTURE WILL BEGIN TO SLOWLY INCREASE ON WED IN THE SOUTHWEST
FLOW...BUT A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP ON THURSDAY AS DEEPER MOISTURE...POSSIBLY THE REMNANTS OF
HURRICANE BLANCA...MOVES INTO THE REGION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1014 PM MDT FRI JUN 5 2015

SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WERE FOCUSED MAINLY OVER
EASTERN UT THIS EVENING...BUT THIS WILL SLOWLY SPREAD EAST
OVERNIGHT...AND A SURGE OF SHOWERS AND THUNDERSTORMS WILL MOVE
INTO SW CO FROM NEW MEXICO BY ABOUT 09Z. THROUGH SATURDAY
EVENING...EXPECT SHOWERS AND OCCASIONAL THUNDERSTORMS TO AFFECT
EVERY AIRPORT...AND TAF SITES WILL SEE CIGS OCCASIONALLY LOWERING
TO ILS BREAKPOINTS WITH HEAVIER SHOWERS. MOUNTAINS WILL BE
FREQUENTLY OBSCURED AND HIGH MOUNTAIN PASSES WILL BE OCCASIONALLY
OBSCURED.

&&

.HYDROLOGY...
ISSUED AT 322 PM MDT FRI JUN 5 2015

AHEAD OF A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...A PLUME
OF DEEP MOISTURE HAS MOVED OVER THE REGION TODAY. PLENTIFUL MOISTURE
WILL CONTINUE TO STREAM ACROSS EASTERN UT AND WESTERN CO THROUGH
SATURDAY AS THE LOW PRESSURE DISTURBANCE MOVES INTO THE GREAT
BASIN. AS A RESULT WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH
EARLY SATURDAY EVENING...WITH EMBEDDED THUNDERSTORMS BRINGING
PERIODS OF HEAVY RAIN. IN ADDITION...CREEKS AND STREAMS ACROSS
THE AREA HAVE ALREADY BEEN RUNNING HIGH DUE TO SNOW MELTING IN THE
HIGHER MOUNTAINS. THEREFORE FLOW LEVELS IN SOME AREA WATERWAYS MAY
APPROACH OR EVEN EXCEED BANKFULL. THE EAGLE RIVER IN SOUTHEASTERN
EAGLE COUNTY IS EXPECTED TO REACH ABOVE BANKFULL THIS WEEKEND SO
A FLOOD ADVISORY HAS BEEN ISSUED. OTHER RIVERS RUNNING HIGH
INCLUDE THE ROARING FORK BETWEEN ASPEN AND GLENWOOD SPRINGS...AND
THE COLORADO RIVER FROM THE EAGLE/GRAND COUNTY LINE TO THE
COLORADO/UTAH BORDER. THE HEAVIEST PRECIPITATION IS EXPECTED TO
BE ACROSS SOUTHEAST UT AND SOUTHWEST CO...WHERE A FLASH FLOOD
WATCH IS IN EFFECT. ALSO THE FLASH FLOOD WATCH FOR THE WEST SALT
CREEK LANDSLIDE ALSO CONTINUES IN MESA COUNTY.

CAUTION IS ADVISED WHEN WALKING OR RECREATING NEAR RIVERS OR
STREAMS AS WATER IS RUNNING FAST AND HIGH...AND SOME RIVER BANKS
MAY BECOME UNSTABLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR COZ019-021>023.

     FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR COZ007-009.

UT...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR UTZ022-028-029.

&&

SHORT TERM...TGR/EH
LONG TERM...EH
AVIATION...CC
HYDROLOGY...EH
Hazardous weather outlook, Jun 5, 5:13 AM MST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 AM MDT FRI JUN 5 2015

COZ001>014-017>023-UTZ022>025-027>029-061215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
613 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN WILL SPREAD ACROSS EASTERN UTAH AND WESTERN
COLORADO TODAY WITH LOCAL HEAVY RAIN SHOWERS POSSIBLE AND
EMBEDDED THUNDERSTORMS. A FEW STRONG STORMS ARE POSSIBLE THROUGH
EARLY AFTERNOON WITH HAIL AND GUSTY WINDS BEING THE MAIN THREAT.
LATE THIS AFTERNOON AND OVERNIGHT WIDESPREAD HEAVY RAIN IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY
THEN DECREASE SUNDAY.

DRIER AIR IS EXPECTED MONDAY AND TUESDAY THEN ANOTHER STORM WILL
APPROACH WEDNESDAY AND THURSDAY.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WEST SALT CREEK
LANDSLIDE IN NORTH CENTRAL MESA COUNTY UNTIL MONDAY AFTERNOON.
PEOPLE IN LOW LYING AREAS BELOW THE LANDSLIDE SHOULD STAY ALERT
TO CHANGING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 160 km away, was scanning. The volume nearest the first event began at 08:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Grand

When
June 6, 1:20 AM MST to 12:00 PM MST
Where
Grand County, 4.64 mi SSW of Solitude Siding to 7.13 mi SSW of Floy Station
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.886, -110.054

The county sheriff's office reported 10 to 20 campers stranded in the White Wash Sand Dune Recreation area due to impassible roadways from fast flowing water and significant mud deposited onto roads.

Flash Flood, Grand

When
June 6, 6:00 AM MST to June 7, 12:00 AM MST
Where
Grand County, 7.38 mi NW of Castle Valley to 4.45 mi NNW of Castle Valley
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.729, -109.534

The road to the Delicate Arch viewpoint in Arches National Park was closed as it was inundated from fast moving water from the Salt Wash due to heavy rainfall.

Heavy Rain, San Juan

When
June 6, 4:00 PM MST to 6:00 PM MST
Where
San Juan County, 24.36 mi WSW of La Sal Jct Arpt to 22.92 mi WSW of La Sal Jct Arpt
Reported by
Park/Forest Service
Coordinates
38.211, -109.834

Heavy rainfall estimated to be well over a half inch within a short period of time resulted in minor flooding in the Elephant Canyon area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612597, 612598, 641304.